Alert archive / North Dakota / Wind Advisories in 2009

Wind Advisory 5, NWS Bismarck, ND

January 31, 20094 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 31, 2009, 11:10 AM CST for 4 counties in North Dakota. It took effect at Jan 31, 2009, 6:00 PM CST. It was in force for 22 min.

The area

The counties it named.

The facts

Issued
Jan 31, 2009, 11:10 AM CST (17:10 UTC)
In effect from
Jan 31, 2009, 6:00 PM CST
Expired
Jan 31, 2009, 6:22 PM CST
In force
22 min
Issued by
NWS Bismarck, ND

Counties Emmons County, ND, Grant County, ND, Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 38 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2784 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
289 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KBIS 311710
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1110 AM CST SAT JAN 31 2009

...VERY STRONG WINDS TODAY AND TONIGHT...WITH AREAS OF BLOWING
AND DRIFTING SNOW REDUCING VISIBILITY...

.A STRONG COLD FRONT...ASSOCIATED WITH A LOW PRESSURE SYSTEM IN
SOUTHERN CANADA...WILL MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THIS AFTERNOON. BEHIND THE FRONT...STRONG NORTHWEST WINDS
OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL OCCUR.

WINDS OF THIS MAGNITUDE THIS AFTERNOON CAN CAUSE PROPERTY DAMAGE
AND WILL MAKE DRIVING DANGEROUS...ESPECIALLY FOR HIGH PROFILE
VEHICLES. FURTHERMORE...AREAS OF BLOWING AND DRIFTING SNOW WILL
DEVELOP IN THE OPEN COUNTRY...REDUCING VISIBILITY AND RESULTING IN
SNOW DRIFTING ONTO HIGHWAYS.

IF TRAVELING BE EXTRA CAREFUL. SLOW DOWN AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION...OR DELAY TRAVEL ALTOGETHER.

WIND DECREASING A BIT TONIGHT.

NDZ019-020-034-042-045-046-010115-
/O.UPG.KBIS.WI.Y.0004.000000T0000Z-090201T0000Z/
/O.NEW.KBIS.WI.Y.0005.090201T0000Z-090201T0600Z/
/O.EXA.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
MERCER-OLIVER-MORTON-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
ELGIN...FORT YATES...LINTON
1110 AM CST SAT JAN 31 2009 /1010 AM MST SAT JAN 31 2009/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING
TO MIDNIGHT CST /11 PM MST/ TONIGHT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. AND A WIND ADVISORY HAS ALSO BEEN ISSUED AND IS IN
EFFECT FROM 6 PM CST /5 PM MST/ THIS EVENING TO MIDNIGHT CST /11
PM MST/ TONIGHT.

STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
THIS AFTERNOON. LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IN
OPEN COUNTRY...MAKING TRAVEL EVEN MORE HAZARDOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

WIND DECREASING TO ADVISORY CRITERIA TONIGHT.

$$

NDZ018-031>033-040-041-043-044-010000-
/O.UPG.KBIS.WI.Y.0004.000000T0000Z-090201T0000Z/
/O.EXA.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
DUNN-GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
1110 AM CST SAT JAN 31 2009 /1010 AM MST SAT JAN 31 2009/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
AFTERNOON. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
THIS AFTERNOON. LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IN
OPEN COUNTRY...MAKING TRAVEL EVEN MORE HAZARDOUS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

NDZ035>037-047-048-050-051-010115-
/O.EXA.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.EXT.KBIS.WI.Y.0004.090201T0000Z-090201T0600Z/
BURLEIGH-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...BISMARCK...STEELE...JAMESTOWN...
NAPOLEON...EDGELEY...ASHLEY...OAKES
1110 AM CST SAT JAN 31 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
...WIND ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT
CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...AND A
WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT.

STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
THIS AFTERNOON. LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IN
OPEN COUNTRY...MAKING TRAVEL EVEN MORE HAZARDOUS.

WIND DECREASING TO ADVISORY CRITERIA TONIGHT.

$$

NDZ003>005-011>013-021>023-025-010115-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0004.090201T0000Z-090201T0600Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...GARRISON...MCCLUSKY...HARVEY...CARRINGTON
1110 AM CST SAT JAN 31 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT. 

NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH. AREAS OF
BLOWING AND DRIFTING SNOW IN OPEN AREAS...MAKING TRAVEL EVEN MORE
HAZARDOUS DUE TO REDUCED VISIBILITY...AND SNOW DRIFTING OVER
HIGHWAYS.

WIND DECREASING TO ADVISORY CRITERIA TONIGHT.

$$

NDZ001-002-009-010-017-010000-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY
1110 AM CST SAT JAN 31 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. 

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT.

NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH. AREAS OF
BLOWING AND DRIFTING SNOW IN OPEN AREAS...MAKING TRAVEL EVEN MORE
HAZARDOUS DUE TO REDUCED VISIBILITY...AND SNOW DRIFTING OVER
HIGHWAYS.

$$

JP MARTIN
3 follow-up statements
000 
WWUS73 KBIS 311808
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CST SAT JAN 31 2009

...HIGH WIND WARNING FOR ALL OF WEST AND CENTRAL NORTH DAKOTA
THIS AFTERNOON...

.NORTHWEST WIND 30 TO 45 MPH WITH GUSTS TO 60 MPH THIS AFTERNOON
WILL CAUSE BLOWING AND DRIFTING SNOW IN OPEN AREAS. THE LOWEST
VISIBILITY WILL BE WHERE THE SNOW IS NOT CRUSTED...ESPECIALLY IN
OPEN AREAS FROM THE STANLEY AND GARRISON AREA...THROUGH MINOT AND
BOTTINEAU...TO ROLLA AND CARRINGTON.

WINDS OF THIS MAGNITUDE CAN CAUSE PROPERTY DAMAGE AND WILL MAKE
DRIVING DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES.
FURTHERMORE...AREAS OF BLOWING AND DRIFTING SNOW IN OPEN
COUNTRY...REDUCING VISIBILITY AND RESULTING IN SNOW DRIFTING ONTO
HIGHWAYS...WILL ADD TO TRAVEL PROBLEMS.

IF TRAVELING BE EXTRA CAREFUL. SLOW DOWN AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.

WIND WILL DECREASE A BIT TONIGHT.

NDZ003>005-011>013-021>023-025-035>037-047-048-050-051-010215-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0004.090201T0000Z-090201T0600Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BISMARCK...STEELE...JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...
OAKES
1208 PM CST SAT JAN 31 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
MIDNIGHT CST TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS
EVENING TO MIDNIGHT CST TONIGHT. 

NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH. AREAS OF
BLOWING AND DRIFTING SNOW IN OPEN AREAS...MAKING TRAVEL EVEN MORE
HAZARDOUS DUE TO REDUCED VISIBILITY...AND SNOW DRIFTING OVER
HIGHWAYS.

WIND DECREASING TO ADVISORY CRITERIA TONIGHT.

$$

NDZ019-020-034-042-045-046-010215-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0005.090201T0000Z-090201T0600Z/
MERCER-OLIVER-MORTON-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
ELGIN...FORT YATES...LINTON
1208 PM CST SAT JAN 31 2009 /1108 AM MST SAT JAN 31 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM CST /5 PM MST/ THIS
EVENING TO MIDNIGHT CST /11 PM MST/ TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT FROM 6 PM CST
/5 PM MST/ THIS EVENING TO MIDNIGHT CST /11 PM MST/ TONIGHT. 

STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
THIS AFTERNOON. LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IN
OPEN COUNTRY...MAKING TRAVEL EVEN MORE HAZARDOUS.

WIND DECREASING TO ADVISORY CRITERIA TONIGHT.

$$

NDZ001-002-009-010-017-018-031>033-040-041-043-044-010000-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
1208 PM CST SAT JAN 31 2009 /1108 AM MST SAT JAN 31 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH
THIS AFTERNOON. LOCALIZED AREAS OF BLOWING AND DRIFTING SNOW IN
OPEN COUNTRY...MAKING TRAVEL EVEN MORE HAZARDOUS.

WIND WILL DECREASE TONIGHT.

$$

JP MARTIN
000 
WWUS73 KBIS 312200
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
400 PM CST SAT JAN 31 2009

...HIGH WINDS WILL BE DECREASING THIS EVENING...

.NORTHWEST WIND 30 TO 45 MPH WITH GUSTS TO 60 MPH THIS AFTERNOON...
WERE DECREASING OVER WESTERN NORTH DAKOTA...AND WILL DECREASE THIS
EVENING CENTRAL AND EAST.

THE HIGH WIND WARNING HAS BEEN CANCELED FROM WILLISTON...THROUGH
DICKINSON AND HETTINGER.

THE HIGH WIND WARNING CONTINUES UNTIL 6 PM CST FOR CENTRAL AND
EASTERN AREAS...FROM MINOT AND ROLLA...THROUGH WASHBURN AND
HARVEY...TO BISMARCK...MANDAN...JAMESTOWN AND ELLENDALE. AT 6 PM
CST THE HIGH WIND WARNING WILL TRANSITION DOWN TO A WIND ADVISORY
THAT WILL THEN BE IN EFFECT UNTIL MIDNIGHT.

OPEN AREAS WILL CONTINUE TO EXPERIENCE REDUCED VISIBILITY IN
BLOWING SNOW. SNOW DRIFTING OVER HIGHWAYS WILL MAKE TRAVEL EVEN
MORE DIFFICULT.

WINDS OF THIS MAGNITUDE CAN CAUSE PROPERTY DAMAGE AND WILL MAKE
DRIVING DANGEROUS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

IF TRAVELING BE EXTRA CAREFUL. SLOW DOWN AND ALLOW EXTRA TIME TO
REACH YOUR DESTINATION.

WIND WILL DECREASE SOME OVERNIGHT.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-312300-
/O.CAN.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...WILLISTON...
NEW TOWN...WATFORD CITY...KILLDEER...BEACH...MEDORA...DICKINSON...
MARMARTH...MOTT...BOWMAN...HETTINGER
400 PM CST SAT JAN 31 2009 /300 PM MST SAT JAN 31 2009/

...HIGH WIND WARNING IS CANCELED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELED THE HIGH
WIND WARNING. 

WINDS HAVE DECREASED TO UNDER 35 MPH AND SO THE HIGH WIND WARNING
IS CANCELED

$$

NDZ003>005-011>013-021>023-025-035>037-047-048-050-051-010600-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0004.090201T0000Z-090201T0600Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-BURLEIGH-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...GARRISON...MCCLUSKY...HARVEY...CARRINGTON...
BISMARCK...STEELE...JAMESTOWN...NAPOLEON...EDGELEY...ASHLEY...
OAKES
400 PM CST SAT JAN 31 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
/11 PM MST/ TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT
CST /11 PM MST/ TONIGHT.

NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL
DECREASE AS WE HEAD INTO THE EVENING. AREAS OF BLOWING AND
DRIFTING SNOW IN OPEN AREAS WILL MAKE TRAVEL EVEN MORE HAZARDOUS
DUE TO REDUCED VISIBILITY...AND SNOW DRIFTING OVER HIGHWAYS.

THE WIND WILL BE DECREASING OVERNIGHT.

$$

NDZ019-020-034-042-045-046-010600-
/O.CON.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0005.090201T0000Z-090201T0600Z/
MERCER-OLIVER-MORTON-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
ELGIN...FORT YATES...LINTON
400 PM CST SAT JAN 31 2009 /300 PM MST SAT JAN 31 2009/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/
THIS AFTERNOON. A WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT
CST /11 PM MST/ TONIGHT. 

NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS TO 60 MPH...WILL
DECREASE AS WE HEAD INTO THE EVENING. AREAS OF BLOWING AND
DRIFTING SNOW IN OPEN AREAS WILL MAKE TRAVEL EVEN MORE HAZARDOUS
DUE TO REDUCED VISIBILITY...AND SNOW DRIFTING OVER HIGHWAYS.

THE WIND WILL BE DECREASING OVERNIGHT.

$$

JP MARTIN
000 
WWUS73 KBIS 010022
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CST SAT JAN 31 2009

...WINDS WILL BE DECREASING THIS EVENING...

.NORTHWEST WINDS OF 30 TO 40 MPH...WILL CONTINUE TO DECREASE OVER
CENTRAL NORTH DAKOTA THIS EVENING.

A WIND ADVISORY REMAINS IN EFFECT FROM MINOT AND BOTTINEAU...SOUTH
AND EAST THROUGH HARVEY...CARRINGTON...JAMESTOWN AND ELLENDALE.
WINDS OF 25 TO 40 MPH WILL CONTINUE IN THESE AREAS THROUGH THE
EARLY EVENING AND THEN DIMINISH LATE THIS EVENING.

THE WIND ADVISORY HAS BEEN CANCELLED FROM GARRISON AND BEULAH
SOUTH THROUGH BISMARCK MANDAN TO STRASBURG AND ASHLEY. WINDS HERE
HAVE ALREADY DIMINISHED BELOW ADVISORY CRITERIA.

IF TRAVELING BE EXTRA CAREFUL. IT WILL STILL BE BREEZY TO WINDY
ACROSS CENTRAL NORTH DAKOTA THIS EVENING. SLOW DOWN AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION.

NDZ003>005-011>013-022-023-025-036-037-048-051-010600-
/O.EXP.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
/O.CON.KBIS.WI.Y.0004.000000T0000Z-090201T0600Z/
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-
FOSTER-KIDDER-STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...MCCLUSKY...HARVEY...CARRINGTON...STEELE...
JAMESTOWN...EDGELEY...OAKES
622 PM CST SAT JAN 31 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...HIGH WIND WARNING HAS EXPIRED...

THE HIGH WIND WARNING IS NO LONGER IN EFFECT. A WIND ADVISORY
REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

EXPECT NORTHWEST WINDS OF 25 TO 40 MPH TO CONTINUE THROUGH THE
EARLY EVENING AND THEN DIMINISH SOME LATE THIS EVENING. AREAS OF
BLOWING AND DRIFTING SNOW IS STILL LIKELY IN OPEN AREAS THIS
EVENING AND CAN MAKE TRAVEL EVEN MORE HAZARDOUS DUE TO REDUCED
VISIBILITY.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

NDZ021-035-047-050-010130-
/O.CAN.KBIS.WI.Y.0004.000000T0000Z-090201T0600Z/
/O.EXP.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
MCLEAN-BURLEIGH-LOGAN-MCINTOSH-
INCLUDING THE CITIES OF...GARRISON...BISMARCK...NAPOLEON...ASHLEY
622 PM CST SAT JAN 31 2009

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. THE HIGH WIND WARNING IS NO LONGER IN EFFECT.

WINDS HAVE DIMINISHED RAPIDLY EARLY THIS EVENING. THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$

NDZ019-020-034-042-045-046-010130-
/O.CAN.KBIS.WI.Y.0005.000000T0000Z-090201T0600Z/
/O.EXP.KBIS.HW.W.0001.000000T0000Z-090201T0000Z/
MERCER-OLIVER-MORTON-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...MANDAN...
ELGIN...FORT YATES...LINTON
622 PM CST SAT JAN 31 2009 /522 PM MST SAT JAN 31 2009/

...WIND ADVISORY IS CANCELLED...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. THE HIGH WIND WARNING IS NO LONGER IN EFFECT. 

WINDS HAVE DIMINISHED RAPIDLY EARLY THIS EVENING. THEREFORE THE
WIND ADVISORY HAS BEEN CANCELLED.

$$
TWH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 31, 3:36 AM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Jan 31, 3:36 AM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM CST SAT JAN 31 2009

.SYNOPSIS...

AN ELONGATED BELT OF POLAR LOWS IS FORECAST TO STRETCH FROM
NORTHWEST ALASKA INTO THE NORTHERN HUDSON BAY AREA. THIS WILL
RESULT IN PROGRESSIVE FLOW ACROSS THE NORTHERN TIER AS SPLIT FLOW
PHASING CONCERNS AND EASTERN PACIFIC REX BLOCKING ACT TO MODULATE
THE DOWNSTREAM AMPLIFICATION OF WAVES OVER THE WESTERN HALF OF
CONUS.

.SHORT TERM...TODAY THROUGH MONDAY NIGHT...
FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE HIGH
WINDS TODAY THROUGH SUNDAY. THIS WILL RESULT IN AREAS OF BLOWING AND
DRIFTING SNOW AREA WIDE...WITH NEAR BLIZZARD CONDITIONS BEING A
MAJOR CONCERN PRIMARILY OVER PORTIONS OF NORTH CENTRAL ND. HAVE
LEANED TOWARDS A GFS/SREF/EC COMPROMISE.

CURRENTLY...UPPER LEVEL RIDGE AXIS MOVING ACROSS THE NORTHERN
PLAINS...BEING PUSHED EAST BY A SIGNIFICANT S/WV TROUGH NOW OVER THE
NORTHERN ROCKIES REGION. A STRONG SFC LOW IS DEVELOPING IN RESPONSE
TO THE INCOMING S/WV AND IS CURRENTLY CENTERED OVER NORTHERN
ALBERTA/NORTHERN SASKATCHEWAN. RESULTANT WEATHER OVER THE FORECAST
AREA IS CONTINUED WAA AND BREEZY SOUTHWEST TO WESTERLY DOWNSLOPE
WINDS IN THE SFC LOWS WARM SECTOR...HELPING TO KEEP TEMPERATURES
VERY MILD EARLY THIS MORNING IN THE LOW TO MID 30S...WITH LOWER 40S
OVER FAR SOUTHWEST ND AND OVER EASTERN MT. FURTHER UPSTREAM AROUND
AND BEHIND THIS SYSTEMS COLD FRONT ACROSS ALBERTA...REPORTS OF
STRONG WINDS ARE BECOMING MORE COMMON WITH GUSTS ALREADY IN EXCESS
OF 50KTS.

THE CLIPPER SYSTEM WILL QUICKLY PUSH EAST-SOUTHEAST ACROSS SOUTH
CENTRAL CANADA TODAY WITH ALL ASSOCIATED PRECIP STAYING WELL TO THE
NORTH OF ND. PRIMARY CONCERN OVER WEST/CENTRAL ND WILL BE THE VERY
STRONG WINDS WHICH ARE EXPECTED TO DEVELOP THIS MORNING AS THE
SYSTEMS COLD FRONT RAPIDLY PUSHES SOUTHEAST ACROSS THE CWA 12-18Z.
STRONG POST FRONTAL WINDS WILL THEN CONTINUE THROUGH THE AFTERNOON
HOURS WITH STRONG PRESSURE RISES BEHIND THE COLD FROPA. FORECAST
BUFFER SOUNDINGS ACROSS THE STATE AND OBSERVATIONS UPSTREAM
INDICATING WE SHOULD EXPECT SUSTAINED WINDS ANYWHERE FROM 25-35KTS
(30-40 MPH) AND PEAK GUSTS FROM 35-40KTS SOUTH (40-50 MPH) TO
45-50KTS NORTH (50-60 MPH) LATER THIS MORNING AND AFTERNOON. THE
STRONGEST PRESSURE RISE/FALL COUPLET SLIDES ACROSS SOUTHERN CANADA
AND WILL GRAZE NORTHWEST AND NORTH CENTRAL NORTH DAKOTA 18Z-00Z
TODAY SO EXPECTING THE STRONGER WINDS THERE. GEOSTROPHIC BOUNDARY
LAYER WINDS SUPPORTS THIS SCENARIO. THUS EXPECTED HIGH WIND WARNING
CRITERIA NORTH AND MEDIUM-HIGH END ADVISORY LEVEL WINDS SOUTH.

QUESTION THEN IS HOW MUCH SNOW DO WE EXPECT TO BLOW AND DRIFT (WSW
VERSUS NPW). NOT MUCH WITH MOST AREAS CRUSTED OVER OR WET WITH
TEMPERATURES ABOVE FREEZING NOW THE PAST 8-15 HOURS AND CONTINUED
MILD THROUGH THIS MORNING AND INTO THE AFTERNOON. THERE IS SOME
POTENTIAL OVER MY NORTHEASTERN COUNTIES WHERE TEMPS HAVE BEEN
COOLER...PIERCE AND MCHENRY COUNTIES AND POINTS NORTH...HOWEVER
LACK OF ANY RECENT SNOWFALL (NO LOOSE SNOW COVER) REALLY MINIMIZES
THE BLSN POTENTIAL. STILL...WINDS WILL LIKELY BECOME STRONG ENOUGH
TO BREAK THE SNOW CRUST IN AREAS AND WE WILL PROBABLY SEE NEAR
BLIZZARD CONDITIONS IN SOME RURAL AREAS TODAY...BUT NOTHING
WIDESPREAD. A BETTER SCENARIO WILL BE THE STRONG WINDS CAUSING
JUST ENOUGH BLOWING AND DRIFTING WHERE THERE IS SNOW TO MAKE
ROADWAY CONDITIONS VERY TREACHEROUS. WOULD NOT BE SURPRISED TO
SEE SOME ROADS BLOCKED LATER TODAY ALONG WITH NO TRAVEL ADVISORIES
POSTED DUE TO SNOW AND ICE COVERED ROADWAYS. YOU THROW IN THE VERY
STRONG CROSS WINDS WITH THE SLIPPERY ROADWAY CONDITIONS AND YOU
HAVE A DAY WHERE TRAVEL SHOULD PROBABLY BE RECONSIDERED. WILL THUS
GO WITH A HIGH WIND WARNING NORTH AND A WIND ADVISORY SOUTH...AND
WILL STRONGLY WORD IN THE BLSN SCENARIO. THE DAY CREW WILL WANT
TO MONITOR THINGS CLOSELY IN CASE AN UPGRADE TO A BLIZZARD WARNING
IS NEEDED. BEST CHANCE FOR THIS WOULD AGAIN BY OVER OUR NORTH
CENTRAL AND NORTHEASTERN COUNTIES. HAVE THEN GONE WITH A WIND ADV
OVER THE EASTERN HALF OF THE CWA 00Z-06Z TONIGHT AS WINDS MAY
STILL BE PRETTY GUSTY THIS EVENING.

MOST OF THE COOLING TODAY BEHIND THE COLD FROPA WILL TAKE PLACE OVER
OUR NORTHERN ZONES LATER ON THEN SHIFT SOUTH THIS EVENING AND
LATER TONIGHT. THUS ANOTHER MILD DAY EXPECTED. A SECONDARY COLD
FRONT SURGES SOUTH SUNDAY EVENING/NIGHT...BUT IT LOOKS LIKE THE
CORE OF THE COLDEST H85 AIR SLIDES OVER NORTHEAST NORTH DAKOTA AND
INTO MINNESOTA. WINDS MAY ABATE SOMEWHAT SATURDAY NIGHT BUT WILL
INCREASE AGAIN ON SUNDAY AS THE NEXT FRONT NEARS. ANOTHER NPW
(WIND ADVISORY) WILL LIKELY BE NEEDED SUNDAY. WILL CONTINUE WITH A
SLIGHT CHC/CHC SNOW SUNDAY AS THE COLD FRONT APPROACHES. WEAKER
WINDS ON MONDAY WILL TAKE CONTROL AS THE PRESSURE GRADIENT RELAXES
AS A 1032MB HIGH SLIDES OVER CENTRAL AND EASTERN NORTH DAKOTA.
WARM AIR ADVECTION BEGINS TO TAKE CONTROL AGAIN LATER MONDAY AND
INTO MONDAY NIGHT UNDER A NORTHWEST FLOW ALOFT BRINGING IN
MID/HIGH CLOUDINESS. LATEST MODEL SOLUTIONS ARE DEPICTING AN
EMBEDDED S/WV RIDING THROUGH THE LOCAL AREA MONDAY NIGHT WHICH MAY
BRING SOME SNOW TO OUR AREA. HAVE INTRODUCED SCT FLURRIES FOR NOW.

.LONG TERM...TUESDAY THROUGH SATURDAY...

MODELS/ENSEMBLES WERE IN PRETTY GOOD AGREEMENT THIS MORNING
WITH TIMING AND AMPLITUDE OF WAVES AFFECTING THE NORTHERN PLAINS
UNTIL THE ARRIVAL OF THE 00 UTC ECMWF. NOW...PROGRESSION OF THE
TUESDAY-THURSDAY CYCLONE ACROSS SOUTHERN...OR NORTHERN...CANADA AND
ITS ASSOCIATED FRONTAL STRUCTURE IS IN QUESTION. AM NOT ONE TO
IMMEDIATELY BELIEVE LARGE JUMPS IN CONTINUITY...SO HAVE STUCK WITH
THE 12 UTC/30 ECMWF BLENDED WITH THE 00 UTC GFS/MOS AND CONTINUITY
FOR THIS FORECAST.

CONCERNING TEMPERATURES...PASSAGE OF A HIGH PRESSURE SYSTEM TO OUR
EAST WILL RESULT IN RETURN FLOW AHEAD OF THE AFOREMENTIONED
TUESDAY-THURSDAY WAVE. REGARDLESS OF FRONTS AND THE TIMING OF THE
WAVE...WESTERN AND CENTRAL NORTH DAKOTA SHOULD STILL EXPERIENCE WARM
AIR ADVECTION ON THE WEST SIDE OF THE RIDGE. THIS WILL CAUSE
TEMPERATURES TO WARM BACK UP TO ABOVE AVERAGE ONCE AGAIN. NO
PRECIPITATION IS ANTICIPATED DURING THE PERIOD.

.AVIATION...

A STRONG LOW PRESSURE SYSTEM IS FORECAST TO SLIDE EASTWARD ON THE
CANADIAN SIDE OF THE BORDER TODAY. VERY STRONG/GUSTY WINDS ARE
EXPECTED ACROSS NORTHERN NORTH DAKOTA...WITH BLOWING SNOW FORECAST
IN AREAS WHERE TEMPERATURES HAVE STAYED NEAR OR BELOW FREEZING OVER
THE PAST COUPLE DAYS. MINOT AND JAMESTOWN HAVE THE BEST CHANCE OF
EXPERIENCING IFR VISIBILITIES THIS AFTERNOON AS WINDS GUST TO OVER
40 KNOTS. OTHERWISE...CONDITIONS SHOULD BE VFR AND BREEZY. EXPECT
WINDS TO DECREASE ONLY SLIGHTLY AFTER SUNSET.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST
/5 PM MST/ THIS AFTERNOON FOR NDZ018>020-031>034-040>046.

HIGH WIND WARNING UNTIL 6 PM CST THIS AFTERNOON FOR NDZ001-002-
009-010-017.

HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM CST THIS
AFTERNOON FOR NDZ003>005-011>013-021>023-025.

WIND ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST TONIGHT FOR
NDZ003>005-011>013-021>023-025.

WIND ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR
NDZ035>037-047-048-050-051.

&&

HEINERT/SCHECK
Hazardous weather outlook, Jan 31, 5:32 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
532 AM CST SAT JAN 31 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011145-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
532 AM CST SAT JAN 31 2009 /432 AM MST SAT JAN 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HIGH WIND WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE ENTIRE
FORECAST AREA TODAY.

A STRONG COLD FRONT...ASSOCIATED WITH A LOW PRESSURE SYSTEM IN
SOUTHERN CANADA...WILL MOVE ACROSS WESTERN AND CENTRAL NORTH
DAKOTA THIS MORNING. BEHIND THIS FRONT...STRONG WEST TO NORTHWEST
WINDS OF 25 TO 40 MPH...WITH GUSTS OF 45 TO 60 MPH...WILL DEVELOP.
THE STRONGEST WINDS ARE EXPECTED OVER NORTHWEST AND NORTH CENTRAL
NORTH DAKOTA. IN ADDITION...AREAS OF BLOWING AND DRIFTING SNOW WILL
LIKELY DEVELOP IN THE OPEN COUNTRY...WHICH MAY REDUCE
VISIBILITIES AND RESULT IN SNOW COVERED AND ICY ROADWAY
CONDITIONS. THIS WILL ESPECIALLY BE TRUE OVER NORTH CENTRAL NORTH
DAKOTA WHERE NEAR BLIZZARD CONDITIONS MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS CAN BE EXPECTED
SUNDAY..ALTHOUGH NOT AS STRONG AS WE WILL SEE TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NH

In the hours before

Local storm report, Jan 31, 10:30 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1030 AM CST SAT JAN 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     HIGH SUST WINDS  MINOT AIR FORCE BASE    48.42N 101.36W
01/31/2009  M41 MPH          WARD               ND   ASOS

&&

JP MARTIN
Local storm report, Jan 31, 10:48 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 AM CST SAT JAN 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 AM     HIGH SUST WINDS  COLEHARBOR              47.54N 101.22W
01/31/2009  M40 MPH          MCLEAN             ND   DEPT OF HIGHWAYS

1030 AM     HIGH SUST WINDS  DENHOFF                 47.48N 100.26W
01/31/2009  M40 MPH          SHERIDAN           ND   DEPT OF HIGHWAYS

            GUSTING 54 MPH.

0938 AM     HIGH SUST WINDS  CROSBY                  48.91N 103.29W
01/31/2009  M40 MPH          DIVIDE             ND   DEPT OF HIGHWAYS

&&

JP MARTIN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:43 AM CSTHigh Wind WarningBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more13 hr
Jan 31, 4:43 AM CSTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burleigh, Dickey and 21 more17 hr

Nearby

Wind Advisories in North Dakota, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.